May 24, 2023 — Should you be concerned about hair loss when taking Mounjaro, Ozempic, or Wegovy for weight loss — as was recently claimed by some people on social media and reported in news stories?
The consensus among dermatologists and endocrinologists WebMD contacted is no.
It’s up to the individual to weigh the benefits of treating obesity against the risks of the therapy, including the low risk of developing temporary hair loss, says one expert.
Mounjaro, Ozempic, and Wegovy
Of these three newer medications, the FDA has approved only the drug semaglutide (Wegovy) for weight management — specifically for people with either obesity or with overweight plus at least one weight-related disorder such as high blood pressure, type 2 diabetes, and high cholesterol — with a dosage up to a 2.4-milligram weekly injection.
When there was a short supply of Wegovy soon after it became available, some people turned to the same drug, semaglutide, but marketed as Ozempic for type 2 diabetes, which is given in injections of up to 2 milligrams weekly, or to tirzepatide (Mounjaro). Tirzepatide is approved for type 2 diabetes in the U.S. but not yet approved for weight loss.
Wegovy shortages continue to be reported.
Hair loss was an uncommon side effect in the clinical trials of these medications. In fact, it was more common after bariatric surgery.
In clinical trials, 3% of patients receiving Wegovy versus 1% of patients on placebo reported hair loss. Hair loss was not reported as a side effect in clinical trials of Ozempic for type 2 diabetes. In a clinical trial of tirzepatide for weight loss in obesity, 5.7% of patients taking the highest dose (a 15-milligram once-weekly injection) reported hair loss compared to 1% of those who got a placebo.
In contrast, a review of 18 mostly observational studies reported that 57% of patients had hair loss after bariatric surgery.
Is It the Drug or the Rapid Weight Loss?
None of the experts consulted for this story had seen patients who came to them about hair loss while taking these drugs for weight loss.
“I have not seen patients complaining of hair loss from these medications, but perhaps it is just a matter of time,” said Lynne J. Goldberg, MD, a professor of dermatology and pathology and laboratory medicine at Boston University School of Medicine and director of the hair clinic at Boston Medical Center.
“Some of my patients lose hair when they lose weight, generally as a result of the weight loss itself, and not as a side effect of these medications,” said Katharine H. Saunders, MD, an obesity medicine doctor, co-founder of Intellihealth, and an assistant professor of medicine at Weill Cornell Medicine, in New York City.
“Hair loss from rapid weight loss is very common [and] not necessarily a side effect of the medication itself but more as a result of how quickly the weight loss occurs,” said Susan Massick, MD, associate professor of dermatology at Ohio State University and a dermatologist at the school’s Wexner Medical Center.
“Hair loss is tricky,” said Anne Peters, MD, director of the University of Southern California’s Clinical Diabetes Programs. “Losing weight and/or changing your diet causes hair loss. Stress can cause hair loss. So it is hard to separate weight loss from medication effect.”
Stress Shedding With Rapid Weight Loss
The hair loss seems to be associated with rapid weight loss, the experts agreed.
“It is rare, but we can see patients who have a period of diffuse hair loss, called telogen effluvium or ‘stress shedding,’ with rapid weight loss,” said Michael A. Weintraub, MD, an endocrinologist at NYU Langone Health in New York City.
This hair loss occurs during a stressful event that is either physical (surgery, pregnancy, illness) or emotional, said Weintraub, who is an assistant professor at the NYU Grossman School of Medicine.
Hair loss due to rapid weight loss could be caused by an obesity medication but it could also occur with other obesity treatments, such as bariatric surgery or even drastic dietary changes, he said. The hair shedding is typically short-lived and reversible.
About 80% to 85% of hair is in the anagen (growth) phase, about 5% is in a transitional (catagen) phase, and the rest is in telogen (resting, or shedding) phase, Messick said. In telogen effluvium, hairs that are normally in the growth phase get suddenly shifted to telogen phase and cause rapid hair shedding.
“Telogen effluvium can be caused by rapid weight loss, major surgery, severe COVID infection, high fever, or death in the family,” she said. “You will not go bald with telogen effluvium, but you might find that you may lose a good volume of hair,” much more than the normal loss of up to 100 hairs a day.
“I counsel my patients about the possibility of losing hair before they undergo bariatric surgery,” Saunders said. “Generally, the health benefits of weight loss and weight maintenance outweigh the risk of temporary hair loss.”
Nutritional deficiencies and malnutrition can contribute to hair loss as well, and iron deficiency is sometimes a culprit, she said.
“If someone is worried” about hair loss associated with weight loss, “they should see their doctor,” Peters said. “If they are on thyroid hormone, in particular, the levels should be retested after weight loss.”
“Hair loss appears more common after bariatric surgery than with anti-obesity medications,” Weintraub said, and it is unclear whether this is because the weight loss is more dramatic after surgery and thus a greater source of stress or due to nutrient deficiency or something else entirely.
Iron and vitamin D deficiencies are the most common nutritional deficiencies that can cause hair loss, he said.
Slow and Steady Weight Loss Rather than Rapid
“I would suggest that patients try to keep the weight loss slow and steady, rather than rapid,” Goldberg said, “and follow any vitamin/mineral supplementation plan that they are given. Patients with bariatric surgery have nutritional guidance and a supplementation plan.”
“Follow a well-balanced dietary strategy with ample protein, vegetables, and some fruit,” Saunders said. Health care providers should monitor lab tests to check for and treat vitamin deficiencies, and registered dietitians can be crucial to ensure proper nutrition. She advises patients: “Find coping strategies to reduce stress and get enough sleep. If iron levels are low, start an iron supplement under your provider’s supervision.
“Some of my patients swear by biotin supplements, prenatal vitamins, or ‘hair, skin, and nails’ vitamins,” she added. If hair loss doesn’t stop, a dermatologist can look for other contributors and discuss strategies for hair restoration.
People who undergo bariatric surgery require lifelong vitamin supplementation and yearly (or more frequent) lab testing, she noted.
“With, for example, bariatric surgery or any type of diet change, you want to make sure you still maintain a balanced diet, whether its calories, protein, iron, zinc, vitamins (vitamin D for example),” Massick said.
Similarly, Peters advises: “I would say to maintain a normal, healthy diet even if eating less. Exercise. Do all those healthy things. Taking a daily multivitamin isn’t a bad idea. Talk with a nutritionist. Use the appetite suppression of the medication to combine with healthy eating. “
“If someone is having new hair loss, they should see their clinician to evaluate for all possible causes,” Weintraub said. “Their provider can evaluate for underlying causes like thyroid dysfunction, iron deficiency, and Vitamin D deficiency.”
However, if the pattern of hair loss occurs in patches, this has an entirely different set of causes likely unrelated to their obesity medication and should be evaluated.
Working with a nutritionist to make sure patients have sufficient protein and nutrients can lower the risk of developing hair loss and other complications, Weintraub said. “This is particularly important for certain forms of bariatric surgery … since that can lead to malabsorption of specific vitamins and minerals that need to be periodically measured and supplemented.”
If you are starting an obesity medication, beginning a daily multivitamin has little harm, he said, and can help make sure you are getting essential minerals and vitamins. However, no studies have specifically investigated this yet.
“Ultimately, it’s important to weigh the benefits of anti-obesity medications against the potential risks, as we do with any medical intervention,” Weintraub said.
“The purpose of treating obesity,” he said, “is to reduce the risk of heart disease, stroke, and multiple types of cancers. It’s up to the individual to weigh these benefits against the risks of the treatment, including the low risk of developing temporary hair loss.”
Leave a Reply